Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


not sure if I should start treatment
Dec 12, 2004

Hello Doc, Wow! Such a cool site... I hope you guys can help me with a few things. So here's my story. I'm 34, diagnosed with HIV in 1993 but know I was infected in April of 1992. Still no meds. My tcell counts have slowly fallen over the past 10 years my last 6 labs taked quarterly were 322,21%,vl 379 393,22%,vl 2530 366,23%,vl 1640 317,22%,vl 1640 322,22%,vl 4030 380,20%,vl 3110. Over the 12 years I've been positive, my viral load has never gone over 5000. However, for over a year or so I've been feeling very fatigued and never feel like I get enough sleep and I'm worried i am so tired because i've had HIV for so long and maybe i need to be on meds. However, I would like to wait as long as possible. I'm scared to death about starting meds... SO afraid of all the crazy side effects. It would be nice to start on the Sustiva/Truvada regimen but I just hear so many horror stories about Sustiva. I just don't want to get sick with something when I couls have avoided it with stating medications. I'm also planning to move to DC as soon as I find a job to be with my parter and know I should wait to start meds when I'm settled so I can be as adherant as possible. My questions are: How much longer do you think I can wait until I need to start meds? Or should I start now? Can HIV alone cause such fatigue? If it is HIV fatigue will meds take the fatigue away? What percentage of people starting Sustiva have the crazy CNS problems? Do you know Where I can locate a good HIV doc in NOVA(Fairfax, Sterling, Reston VA) Thanks so much for your help.

Tony

Response from Dr. Pierone

Sometimes fatigue is related to HIV infection but there are many other potential causes as well. If there is no other medical explanation for the fatigue (stress, sleep apnea, thyroid problems, depression, anemia, etc) then treatment with antiretroviral medications may determine if the fatigue is HIV-related.

You can wait until you get settled before you consider starting therapy. The horror stories about Sustiva get a lot of attention, but most people do fine with this medication. Vivid dreams, dizziness, and spaced out feelings occur frequently, but usually resolve after the first few weeks. For patients with a history of severe depression or disordered sleep, Viramune (or Reyataz/Norvir) can be used instead of Sustiva.

A good resource for finding an HIV provider is the American Academy of HIV Medicine web site. Here is the link . Thanks for posting and good luck.



Previous
Wait and See???
Next
Strarting TB treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement